U.S. doctors online nowAsk doctors free
A 21-year-old male asked:

Black stool this morning. was not tarry, didnt disperse in the water. i poop an hour later, it was dark brown, not black. had pepto on wed. & thurs.

1 doctor answer1 doctor weighed in
Dr. Donna Childress
Internal Medicine 23 years experience
Likely Pepto Bismol (bismuth subsalicylate): Pepto Bismol (bismuth subsalicylate) can cause a change in the color of stool and turn it black. As long as you are not otherwise noticing any significant associated symptoms like abdominal pain, change in bowel habits, this is not a worrisome concern.
Created for people with ongoing healthcare needs but benefits everyone.

Related questions

A 35-year-old member asked:
I took pepto bismol (bismuth subsalicylate) 2 days ago. How many days should my stool be black?
Dr. Jason Hemming
Gastroenterology 19 years experience
Just a few: Should only stay black a handful of days. If lasting longer call your doctor who can check to make sure it is not blood.
Created for people with ongoing healthcare needs but benefits everyone.
A 22-year-old female asked:
Hi i been having black stool and I have been drinking a lot and been taking pepto for the last few days.But I don't see aNY red and not much of a smel?
Dr. Charles Cattano
Gastroenterology 41 years experience
Define melena: Melena, by definition, is passage of dark stools stained with denatured blood. As we established in prior healthtap answers, all dark stool is not me... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 49-year-old member asked:
Should i be concerned about taking pepto bismol (bismuth subsalicylate) and have loose black stool?
Dr. Heidi Fowler
Psychiatry 27 years experience
Pepto bismal ; other: Meds that contain bismuth can turn stool black. If you have black, tarry, malodorous stool it may be melena or GI bleeding (which would require prompt... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 27-year-old male asked:
Are there other good otc meds besides pepto bismol for stomach pain? Dont like it turning stool dark
Dr. Erik Borncamp
Wound care 27 years experience
Kind of pain?: Is it crampy or do you feel like you have to go to the bathroom but are unable? Is the pain all over or in one place? Best to see your doctor. They... Read More
Created for people with ongoing healthcare needs but benefits everyone.
A 33-year-old member asked:
Is it possible that after taking pepto bismol (bismuth subsalicylate) my stool turned black two days later.
Dr. Heidi Fowler
Psychiatry 27 years experience
Yes: Pepto bismal can cause stool to turn black.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jul 23, 2016

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.